U.S. doctors online nowAsk doctors free
A 30-year-old male asked:

I currently take amlodipine for hbp.i am a 30 yr male. i recently was increased from 5 mg to 10 mg.my ankles have started to swell, is this the cause?

3 doctor answers6 doctors weighed in
Dr. Ibrahim Moussa
Internal Medicine - Cardiology 19 years experience
Yes: I find this to be a frequent cause of leg swelling in patients on this medication. It is a known side effect. Talk to your dr.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Calvin Weisberger
52 years experience
Amlodipine: Amlodipine dilates peripheral blood vessels. One of the common side effects is lower extremity edema. Your swollen ankles likely are related to the drug.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Gerald Neuberg
Cardiology 39 years experience
Very likely: Amlodipine and other calcium blockers cause leg swelling in up to 10% of people, esp with higher doses. Not serious but a needless nuisance. You might be eating too much salt but, if not, tell your doc who can adjust meds. Option to lower the amlo back to the better tolerated dose and combine with either a diuretic or another type called an ace or and arb.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jul 27, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.